Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Birmingham, AL

February 15, 2003Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 15, 2003, 9:19 PM CST for Dallas County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2003, 9:19 PM CST (03:19 UTC)
Expired
Feb 15, 2003, 10:00 PM CST
In force
41 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 92 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 15, 5:40 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS54 KBMX 160319
SVRBHM
ALC047-160400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 PM CST SAT FEB 15 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 1000 PM CST

* AT 914 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF MARION JUNCTION
  TO 18 MILES WEST OF ORRVILLE...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS 
INCLUDE...BROWNS...MARION JUNCTION...SELMA...AND RURAL NORTHERN 
DALLAS COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3228 8738 3230 8695 3257 8698 3255 8707
          3249 8712 3248 8742

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 2:30 PM CST, 6 hours 49 minutes earlier.

Area forecast discussion, Feb 15, 2:30 PM CST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR WORD USAGE
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CST SAT FEB 15 2003

FORECAST QUANDARIES...TSTM DEVELOPMENT TIMING AND STRENGTH...HEAVY
PRECIP...CLEAR OUT PCPN TIMING...POPS...AND TEMPS.

OK...CLDY N...WITH BREAKS NOTED TOWARD THE S. TEMPS UPPER 60S N IN CLDY
AREAS TO UPPER 70S W AND S. DEWPOINTS APPROACHING THE LOWER 60S...WITH
SWLY WIND FLOW DEVELOPING. TRAINING OF RAIN TO OUR SW THRU N...WITH SOME
ISOLATED SHWRS DEVELOPING. AREA OF TS DEVELOPING ACROSS LA INTO W GULF.
SFC LOWS POSITIONED IN CNTRL AND W AR ALONG COLD FRONTAL BOUNDARY
STRECHING FROM JUST N OF TN BORDER SEWD INTO TX. WARM FRONTAL BOUNDARY
EXTENDING E FROM JUST N OF TN BORDER POSITION INTO MID ATLANTIC STATES.
UNIDIRECTIONAL PROGRESSIVE SWLY FLOW DEVELOPING ALOFT.

12Z SAT REGIONAL MODEL EVOLUTIONS THRU 12Z TUE ALOFT ARE IN GENERAL
GOOD AGREEMENT. SOME DISCREPANCIES IN SFC SOLUTION FORECASTS. GFS
CONTINUES TO OVERDEVELOP PRECIP COVERAGE. ON OTHER HAND...ETA/MESO-ETA
HAVE HAD GOOD RUN TO RUN CONSISTENCIES...AND WILL THUS LEAN TOWARD.

LOWS AND ASSOCIATED FRONTS ARE EXPECTED TO SLOWLY SAG SE FROM CURRENT
POSITIONS INTO THE TN VALLEY AND S MS RIVER VALLEY BY EARLY THIS EVENING...
WITH ONE CNTRL LOW POSITIONED ACROSS N MS...WITH TRAILING COLD FRONT TO
S...AND WARM FRONT MOVING INTO N AL AROUND MIDNIGHT. LOWS WILL THEN
MOVE SEWD INTO CNTRL AL BY SUN MORNING...DRAGGING A COLD FRONT ACROSS
STATE DURING THE DAY. LOW SHOULD BE POSITIONED NEAR DOTHAN BY EARLY
SUNDAY EVENING...WITH FRONT FINALLY BEING PUSHED TO E AFTER MIDNIGHT
SUN. MAIN UPPER LEVEL TROUGH NOT EXPECTED TO PUSH E OF AREA UNTIL MON
AFTERNOON...WITH SFC RIDGING AND NWLY FLOW DEVELOPING AFTERWARDS.

TSTM DEVELOPMENT TIMING AND STRENGTH WILL PLAY AN IMPORTANT ROLE HERE.
SPC ONLY PLACING FAR SE ZONES IN SLIGHT RISK CATEGORY TONIGHT...BUT
PLACING AREAS ALONG AND JUST S OF AN ALICEVILLE...TO BHM...TO ANB...TO
ROANOKE LINE IN A SLIGHT RISK FOR SUN. SOME QUESTION OF WHETHER CURRENT
CONVECTION ACROSS LA AND W GULF WILL CUT OFF BEST MOISTURE AVAILABILITY
TO OUR S. IF ANY TSTM THAT DUE DEVELOP REACH SVR THRESHOLDS...DAMAGING
WINDS WILL BE THE MAIN CONCERN.

STILL BELIEVE BEST INSTABILITY WILL BE JUST AHEAD AND ALONG FRONTAL BOUNDARY.
WITH THIS IN MIND...WILL GO WITH HIGHEST POPS SE AND N LOCATIONS FOR
TONIGHT...AND TAPER OFF TO LOWER POPS SE. MODELS INSTABILITY INDICES
SHOWING BEST INSTABILITY AFTER MIDNIGHT. THUS...WILL CONTINUE WITH STRONG
TSTMS WORDING WITH DAMAGING WINDS...BUT SHIFT IT TOWARD THE EARLY MORNING
HRS W AND S. WILL ELIMINATE THIS WORDING ACROSS E ZONES.  WILL STRETCH THIS
WORDING INTO MORNING HRS. STRENGTH OF LOW LEVEL WINDS FIELDS WILL DIMINISH
AS THE DAY PROGRESSES ON SUN. WILL GO WITH HIGH CATEGORICAL POPS ALL
LOCATIONS ON SUN.

DO EXPECT TO SEE HEAVIER RAINFALL AMOUNTS NW AND W THRU PERIOD...BUT AT
THIS TIME DO NOT ANTICIPATE RAINFALL AMOUNTS CAPABLE OF PRODUCING ANY
FLOODING. THUS...WILL LEAVE THIS ISSUE ALONE FOR NOW...AND WAIT FOR FURTHER
MODEL RUNS FOR CLARIFICATION.

DO EXPECT RAIN TO END BY THE EARLY MORNING HRS OF MONDAY...AND WILL GO WITH
40 PERCENT E TO 50 PERCENT S...TAILORED DOWN TO 30 PERCENT OTHER LOCATIONS.

REST OF WEEK...A SERIES OF LOW PRESSURE SYSTEMS WILL TRAIN ACROSS THE
AREA THRU THE REMAINDER OF THE FORECAST PERIOD...STARTING LATE WED.

TEMPS...WILL GENERALLY LEAN TOWARD ETA MOS GUIDANCE VALUES. EXPECT TEMPS
TO SLIGHTLY WARM DURING THE MORNING HRS ON SUN.

THANKS FOR COORDINATION HUN

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

BHM RB 058/060/040/050/037 ++300
MGM RB 060/065/044/055/042 ++300

.BHM...NONE.
89
JBW
Hazardous weather outlook, Feb 15, 7:22 PM CST, 1 hour 57 minutes before
ALZ011>015-017>050-160215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

AN UNSEASONABLY WARM AND MOIST ATMOSPHERE RESIDES ACROSS MUCH OF
ALABAMA THIS EVENING. SURFACE LOW PRESSURE SYSTEM AND ITS
ASSOCIATED COLD FRONT...WILL VERY SLOWLY PUSH TOWARDS ALABAMA
THROUGH THE REMAINDER OF THE EVENING. THE LOW WILL MOVE INTO
NORTHERN ALABAMA BY DAYBREAK.

SHOWERS AND THUNDERSTORMS WILL CONTINUE SPREADING INTO THE WESTERN
HALF OF THE STATE THIS EVENING. THE RAIN COVERAGE WILL SLOWLY
INCREASE OVERNIGHT FROM WEST TO EAST. SOME OF THE STORMS
MAY BECOME SEVERE...ESPECIALLY WEST OF INTERSTATE 65. ISOLATED
TORNADOES AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. THE
STORMS SHOULD SLOWLY WEAKEN INTO EASTERN ALABAMA...BUT ISOLATED
STORMS COULD BECOME SEVERE OVERNIGHT.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

THE SURFACE COLD FRONT WILL SLOWLY MOVE THROUGH AREA ON SUNDAY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WITH THIS FEATURE. ONCE
AGAIN...SOME OF THE STORMS WILL BE STRONG GENERALLY SOUTH OF
INTERSTATE 20...PRODUCING SMALL HAIL AND GUSTY WINDS. ISOLATED
STORMS COULD REACH SEVERE LIMITS. THE THUNDERSTORM ACTIVITY WILL
DIMINISH THROUGH THE LATE AFTERNOON HOURS.

NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR
POSSIBLE ACTIVATION THROUGH TONIGHT.

In the hours before

Special weather statement, Feb 15, 7:28 PM CST, 1 hour 51 minutes before
ALZ030-031-039-160230-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CST SAT FEB 15 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MARENGO...SUMTER AND GREENE
COUNTIES UNTIL 830 PM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA UNTIL
10 PM.

AT 727 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF GAINESVILLE TO 12 MILES
SOUTHWEST OF BELLAMY...MOVING EAST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LIVINGSTON...GAINESVILLE...EPES...BELLAMY...BOLIGEE...CLINTON...
FORKLAND...DEMOPOLIS...AND EUTAW THROUGH 830 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 7:43 PM CSTSevere Thunderstorm WarningBMXMarengo62 min
Feb 15, 7:51 PM CSTSevere Thunderstorm WarningBMXGreene, Tuscaloosa54 min
Feb 15, 8:11 PM CSTSevere Thunderstorm WarningBMXHale49 min
Feb 15, 8:50 PM CSTSevere Thunderstorm WarningBMXHale, Marengo, Perry55 min
Feb 15, 9:54 PM CSTSevere Thunderstorm WarningBMXChilton, Dallas, Perry66 min
Feb 15, 10:16 PM CSTSevere Thunderstorm WarningBMXBibb44 min
Feb 15, 10:36 PM CSTSevere Thunderstorm WarningBMXShelby54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.